Stopping the Contraceptive Pill

by Linzi Agnew about a month ago in health

My journey with coming off the contraceptive pill.. For good.

Stopping the Contraceptive Pill

So I recently decided I wanted to stop taking contraception, well I decided years ago but I never actually stopped. Until now.

For my personal journey, I will be coming off of the contraceptive pill and going entirely cold turkey. We have discussed this and believe the best route for us is to remove all artificial hormones from my body, this is what I will be documenting but I think everyone should make the choice for themselves on other alternatives such as the coil etc. I have heard bad things about the coils, both hormone and non-hormone so they aren't for me but please do your own research before making such a big choice.

I started taking a form of contraception 8 years ago, 8 long years. I started out by taking a pill called Cerazette, which is the same as the implant, but as a pill. This absolutely didn't work for me. I bled constantly, had mood swings, spots, weight gain etc. It didn't work for me. I changed to Femodene instead which I took until it was changed to Millinette. I was told it was exactly the same but with a new name.

Now, my problem with these contraceptive pills is that I wasn't told of the issues they can cause, no one ever mentioned to me that taking it for prolonged periods is bad for your body, no one told me it is linked to multiple other problems. I was just given it and reminded to take it every day. I saw a doctor due to unexplained bleeding, at this appointment I said that I would like to stop taking the pill, which I was advised against. I later had to see two further doctors based on this bleeding, one of which told me not to stop taking the pill. The other I asked the very targeted questions "do you think stopping the pill will change anything for me in a negative way?" and "could this be related to the pill?"

She answered with a simple "there is no reason for you to be advised to take the pill, but there isn't any explanation as to why you're bleeding unless it is pill related." Some honesty at last. The doctor I saw to follow up this appointment then advised me to continue taking it...

Skip forward a short while and I had to go to hospital with chest pains, I will spare all the details but during the entire day I spent there I asked at least 3 different healthcare professionals about the pill, all advised I continue taking it. I was discharged and told to return in a week if the pain hadn't gone away. Well, it got worse. I spoke with a private healthcare doctor and he said the symptoms sounded like a pulmonary embolism (scary I know). It was during this conversation that someone finally started telling me the truth that I could be harming my body in taking the pill. I went back to the hospital where they pretty much told me to go away and continue taking the pill because it wouldn't be related... Well, they lied. It is their interest to prevent costly pregnancies.

I stopped taking the pill on Sunday. Not even a week ago, so at this time I have nothing to report on my personal journey. Instead I want to help others understand what is the best course of action when you are unsure if you would like to continue taking contraceptive pills. I found there was little to no information available that actually helped me in knowing what it would be like to withdraw from a pill I had been taking for so long. I want others to have access to all the facts without needing an ambulance to get them.

There are many websites stating possible side effects of coming off of contraception, I'm not one of those, I'll only be talking about my personal experience.

On Saturday my friend sent me this article about how birth control alters the structure of women's brains. I found it to be a very interesting and eye opening read and I think you will too!

There are many possible side effects no one bothers to mention when you begin taking a contraceptive pill. Let's start with the ones we know about already;

  • Spotting
  • Nausea
  • Tender breasts
  • Headaches and migraines
  • Weight gain
  • Mood changes
  • Decreased libido
  • Missed periods
  • Discharge
  • Acne

But there are so many other things you don't seem to hear about until you are already considering stopping the pill;

  • Many forms of cancer
  • Anxiety
  • Depression
  • Heart attacks
  • Blood clots
  • Strokes
  • Liver tumours
  • Pulmonary Embolisms
  • High blood pressure
  • Diabetes
  • Infertility

These are problems the pill can increase your risk of that I can recall from the top of my head. I'm certain there are more.

When I visited the hospital they didn't even ask me if I take birth control, but I have since researched and found that it can be directly linked to chest pain. As well as increase my chances of having a serious condition. If you have any issues while taking the pill please see a doctor and emphasise that you are worried it could be connected.

Do your research guys, taking the pill appears to be more harm than it's worth. It removes the chances of getting pregnant, and can help to ease periods and their pain, but is that really a worthy trade off for all the other problems it can bring? Infertility for example, is it worth never being able to have children for the sake of saying "do you have a condom?" to prevent having one right now? Not in my opinion.

In the next post we will cover how my journey is going when I'm further in!

Tweet me your opinions, stories and experiences with birth control! @aggneww

health
Linzi Agnew
Linzi Agnew
Read next: The State
Linzi Agnew

Digital Marketer with a lot of other stuff to say. Perhaps too much.

Tweet me on @aggneww with your articles, stories, or just to say hi

See all posts by Linzi Agnew